May 11, 2022

Patient education is key to reducing the side effects of over-the-counter pain relievers

Acetaminophen and ibuprofen are available over the counter, but are patients aware of all the risks associated with these drugs?

Over-the-counter drugs are more accessible than ever: According to the Consumer Healthcare Products Association, over-the-counter pain relievers accounted for $ 4.5 million in retail health product sales in 2020.1 But these readily available remedies come with their own set of potential problems. Over-the-counter pain relievers such as aspirin and ibuprofen can cause gastrointestinal problems, including nausea, diarrhea, and gas.

Additionally, the side effects of naproxen, for example, may include upset stomach, nausea, heartburn, headache, or drowsiness. Pharmacists and pharmacy technicians have a role to play in educating and supporting patients seeking over-the-counter pain relief products, said Erin Pauling, PharmD, associate dean of academic affairs at Binghamton University School of Pharmacy and Pharmaceutical Sciences of New York.

Her advice: “Get out from behind the counter” and approach patients who linger in the pain relief aisles of retail pharmacies. A good warm-up question, Pauling noted, is “Have you talked to your doctor about [the pain you’re experiencing]? “

The most important thing, said Pauling, is to get as much information as possible about the patient’s pain symptoms, current medications, and allergies. But the big picture is, “You have to follow where the patient is. Jenna Mills, PharmD, assistant professor of pharmacy practice at the College of Pharmacy at the University of Findlay in Ohio, said it was also important to learn about other medications a patient is taking; these products may also include acetaminophen, and adding an additional acetaminophen product could exceed the patient’s maximum daily dose.

Exceeding the maximum daily dose can lead to liver toxicity, she added. Acetaminophen can also be found in cough, cold, and allergy products, in addition to medications that treat difficulty falling asleep, Mills said.

“If the patient does not realize that acetaminophen is in a pain reliever, his cough medicine and the medicines he takes to sleep at night, there is a real risk of overdose. Equally important is reading the back of the medicine box, Mills added. Pharmacists should pay attention to the amount of acetaminophen in the specific product.

For example, she said, the regular dose could be 350 mg, while the extra-strength and extended-release versions could be doses of 500 mg or 650 mg, respectively. Although the generally recommended maximum daily dose is 4000 mg of acetaminophen, even doses close to this daily limit can be toxic to the liver, according to a 2020 article published by Harvard Health Publishing.2

Pauling further recommended that patients interested in acetaminophen products be asked about their consumption of alcohol, the combination of which can also lead to liver damage. According to the Cleveland Clinic,3 Consistent high alcohol consumption – more than one drink per day for women and more than 2 drinks per day for men – combined with continuous daily dosing of acetaminophen may predispose the liver to toxicity associated with acetaminophen.

Since over-the-counter pain relievers are meant for short-term pain relief, it’s important to ask patients about their follow-up plan and make sure they receive routine monitoring from their doctor, said. Mills. Pharmacists and pharmacy technicians can tell patients to take these medications with food or milk to prevent an upset stomach.

Pauling, who is also a clinical assistant professor of pharmacy practice at Binghamton University, added that patients should not fall asleep right after taking the pain relievers. “Staying upright, not on your back, allows the body to digest the medicine, which can prevent gastrointestinal problems. “


Source link